Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 147, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 8, 2019, 7:26 PM EDT for Johnson County, Shelby County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2019, 7:26 PM EDT (23:26 UTC)
- Expired
- Aug 8, 2019, 8:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:38 PM EDT | TSTM WND DMG | 2 Sw Shelbyville, IN | SMALL TREE BRANCHES WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448
WUUS53 KIND 082326
SVRIND
INC081-145-090000-
/O.NEW.KIND.SV.W.0147.190808T2326Z-190809T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
726 PM EDT Thu Aug 8 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Shelby County in central Indiana...
Northeastern Johnson County in central Indiana...
* Until 800 PM EDT.
* At 725 PM EDT, a severe thunderstorm was located 8 miles northeast
of Franklin, or 9 miles west of Shelbyville, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Shelbyville, Franklin, Flat Rock, Geneva, St. Paul, Fairland,
Marietta, Waldron and Boggstown.
This includes the following highways...
Interstate 65 between mile markers 82 and 86, and between mile
markers 90 and 97.
Interstate 74 between mile markers 101 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3935 8563 3935 8592 3957 8608 3964 8601
3964 8595 3968 8595 3963 8563
TIME...MOT...LOC 2325Z 300DEG 35KT 3956 8594
HAIL...0.75IN
WIND...60MPH
$$
NIELD2 follow-up statements
936
WWUS53 KIND 082343
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
743 PM EDT Thu Aug 8 2019
INC081-082352-
/O.CAN.KIND.SV.W.0147.000000T0000Z-190809T0000Z/
Johnson IN-
743 PM EDT Thu Aug 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3935 8563 3935 8592 3940 8595 3952 8595
3959 8588 3963 8563
TIME...MOT...LOC 2342Z 300DEG 35KT 3947 8575
$$
INC145-090000-
/O.CON.KIND.SV.W.0147.000000T0000Z-190809T0000Z/
Shelby IN-
743 PM EDT Thu Aug 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SHELBY COUNTY...
At 742 PM EDT, a severe thunderstorm was located near Shelbyville,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Shelbyville, Flat Rock, Geneva, St. Paul, Fairland, Marietta and
Waldron.
This includes the following highways...
Interstate 65 between mile markers 82 and 83.
Interstate 74 between mile markers 109 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3935 8563 3935 8592 3940 8595 3952 8595
3959 8588 3963 8563
TIME...MOT...LOC 2342Z 300DEG 35KT 3947 8575
HAIL...0.75IN
WIND...60MPH
$$
NIELD615
WWUS53 KIND 082353
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
753 PM EDT Thu Aug 8 2019
INC145-090002-
/O.EXP.KIND.SV.W.0147.000000T0000Z-190809T0000Z/
Shelby IN-
753 PM EDT Thu Aug 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY WILL EXPIRE AT
800 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3935 8563 3935 8592 3940 8595 3952 8595
3959 8588 3963 8563
TIME...MOT...LOC 2352Z 300DEG 35KT 3943 8566
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:18 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 8, 4:18 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 418 PM EDT Thu Aug 8 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 332 PM EDT Thu Aug 8 2019 A weak cold front may spark a few showers or storms this afternoon into tonight, with a pulse strong to severe storm or two possible. In the wake of the front, high pressure will return dry weather to the area through the weekend, with some low chances for storms early next week on the periphery of the weakening ridge. && .NEAR TERM /Tonight/... Issued at 332 PM EDT Thu Aug 8 2019 Finally starting to see a few isolated storms developing across central Indiana. The adequate instability and shear may be enough for a pulse severe storm or two but an organized severe threat is unlikely. Isolated storms may persist into the overnight in some areas, but coverage should be low. The weak boundary will push through the area tonight and bring an end to storms most areas by morning. Lows tonight will generally be in the 60s. && .SHORT TERM /Friday through Sunday/... Issued at 332 PM EDT Thu Aug 8 2019 While low chances for a stray storm may linger across far southern fringes of the area tomorrow nearest the weak boundary, most of central Indiana will be dry from Friday through the weekend as high pressure drifts across the area. Temperatures look to be seasonable for the time of year, and the initialization handled this well. && .LONG TERM /Sunday Night through Thursday/... Issued at 242 PM EDT Thu Aug 8 2019 The ECMWF suggests a quick moving short wave will push across the Great Lakes and Northern Indiana on Monday through early Tuesday. It is during this period that chances for showers and thunderstorms will be best. However...confidence remains rather low as deep gulf moisture remains blocked by large high pressure over the deep south and Texas. After this Pacific wave passes NW flow continues to resume through THursday with ridging aloft amplifying over the western plains. This should result in subsidence and high pressure across Indiana and the Great lakes. Thus have trended toward a dry forecast for Wednesday through Thursday along with seasonable temperatures. && .AVIATION /Discussion for the 08/21Z TAF Update/... Issued at 416 PM EDT Thu Aug 8 2019 Update... Inserted mention of thunderstorms at KIND this evening and increased wind gusts to 24 kts. Previous Discussion... Mainly VFR conditions will be expected this TAF period. A surface trough passing through the area was generating showers and Thunderstorms over PA and OH. The tail of the trough over Indiana had yet developed any TSRA...however convective temperatures were just being reached and GOES16 shows CU development across the forecast area. Thus will continue to keep a VCSH/VCTS mention in the Tafs although confidence remains low. High Pressure and is expected to build in the wake of the trough today and with the loss of daytime heating this evening...VFR conditions are expected to continue thereafter. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Nield NEAR TERM...Nield SHORT TERM...Nield LONG TERM...Puma AVIATION...JP/TDUD
Hazardous weather outlook, Aug 8, 3:43 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 343 PM EDT Thu Aug 8 2019 INZ021-028>031-035>049-051>057-060>065-091945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, and Greensburg 343 PM EDT Thu Aug 8 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Isolated storms are possible. A strong storm or two cannot be ruled out. Hazards: Large hail, damaging winds, heavy rain, lightning. Timing: Thunderstorms are possible tonight. The best chance for any severe storms will be through 900 PM. Discussion: A cold front will move into the area, bringing chances for showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Thunderstorms are possible at times from Sunday evening through Tuesday night. Lightning is a threat from any thunderstorm. Discussion: A couple of fronts will bring chances for showers and thunderstorms to central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ067>072-091945- Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 343 PM EDT Thu Aug 8 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Isolated storms are possible. A strong storm or two cannot be ruled out. Hazards: Large hail, damaging winds, heavy rain, lightning. Timing: Thunderstorms are possible tonight. The best chance for any severe storms will be through 900 PM. Discussion: A cold front will move into the area, bringing chances for showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Thunderstorms are possible Friday, and at times from Sunday evening through Tuesday night. Lightning is a threat from any thunderstorm. Discussion: A couple of fronts will bring chances for showers and thunderstorms to central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 8, 5:14 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
514 PM EDT Thu Aug 8 2019
INZ037-039-046-047-082215-
Hendricks IN-Boone IN-Hamilton IN-Marion IN-
514 PM EDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRICKS...
MARION...SOUTHEASTERN BOONE AND SOUTHWESTERN HAMILTON COUNTIES UNTIL
615 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zionsville, or 15 miles northwest of Indianapolis, moving southeast
at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Indianapolis, Carmel, Fishers, Greenwood, Lawrence, Brownsburg,
Lebanon, Beech Grove, Zionsville, Speedway, Southport, Cumberland,
McCordsville, Whitestown, Meridian Hills, Warren Park, Clermont,
Homecroft, Rocky Ripple and Williams Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3993 8593 3992 8594 3987 8594 3987 8595
3964 8595 3963 8618 3996 8655 4006 8644
TIME...MOT...LOC 2114Z 303DEG 25KT 3994 8634
NIELDSpecial weather statement, Aug 8, 5:46 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
546 PM EDT Thu Aug 8 2019
INZ036-037-046-082245-
Montgomery IN-Hendricks IN-Boone IN-
546 PM EDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRICKS...BOONE AND
EAST CENTRAL MONTGOMERY COUNTIES UNTIL 645 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lebanon, or 13 miles east of Crawfordsville, moving
east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brownsburg, Lebanon, Zionsville, Pittsboro, Whitestown, Thorntown,
Jamestown, Lizton, Advance, New Ross and Ulen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4008 8624 3992 8629 3992 8633 3977 8633
3996 8679 4014 8669
TIME...MOT...LOC 2146Z 291DEG 21KT 4000 8665
NIELDLocal storm report, Aug 8, 6:04 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 PM EDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 1 WNW INDIANAPOLIS 39.78N 86.16W
08/08/2019 E0.25 INCH MARION IN BROADCAST MEDIA
AT WTHR, 1000 NORTH MERIDIAN STREET.
&&
BHHSpecial weather statement, Aug 8, 6:23 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
623 PM EDT Thu Aug 8 2019
INZ055>057-064-065-082330-
Rush IN-Johnson IN-Decatur IN-Bartholomew IN-Shelby IN-
623 PM EDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHWESTERN RUSH...
NORTHWESTERN DECATUR...NORTHEASTERN JOHNSON AND NORTHEASTERN
BARTHOLOMEW COUNTIES UNTIL 730 PM EDT...
At 623 PM EDT, trained weather spotters reported a strong
thunderstorm 8 miles east of Greenwood, or 11 miles northwest of
Shelbyville, moving southeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Shelbyville, Greenwood, Adams, Hope, Flat Rock, Milford, Geneva, St.
Paul, Hartsville, Fairland, Burney, Waldron, Moscow, Boggstown,
Marietta and Sandusky.
LAT...LON 3921 8571 3961 8610 3964 8606 3964 8595
3970 8595 3970 8586 3944 8543
TIME...MOT...LOC 2223Z 315DEG 27KT 3963 8595
NIELDLocal storm report, Aug 8, 6:44 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
644 PM EDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 4 E SOUTHPORT 39.65N 86.04W
08/08/2019 M0.25 INCH MARION IN PUBLIC
&&Local storm report, Aug 8, 7:10 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 2 ESE WARREN PARK 39.77N 86.01W
08/08/2019 E0.25 INCH MARION IN TRAINED SPOTTER
THREE TO FOUR INCHES OF RAIN WATER ON THE
STREETS.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:14 PM EDT | Special Weather Statement | IND | Marion | 61 min |
| Aug 8, 5:46 PM EDT | Special Weather Statement | IND | Boone | 59 min |
| Aug 8, 6:10 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 50 min |
| Aug 8, 6:23 PM EDT | Special Weather Statement | IND | Shelby | 67 min |
| Aug 8, 7:50 PM EDT | Special Weather Statement | IND | Decatur | 40 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.